Short-term overdoses lead to long-term health effects

By Julie Ciotola

ATHENS, OHIO—Cabell County, West Virginia, Paramedic Brenda Johnson distinctly remembers responding to her first opioid overdose.

“This man had swallowed several fentanyl patches that go on your arm,” Johnson said. “I had never heard of that. I thought to myself, ‘These people must be really desperate to swallow fentanyl patches.’”

In the minutes following an overdose, the body’s respiratory control center stops sending the signals that drive breathing. As a result, heart rate slows, oxygen levels fall dangerously low and the brain suffocates, according to WebMD.

After arriving on the scene, Johnson and her team quickly assessed the situation.

Typically, most individuals who overdose display the same physical description: gray skin, limp limbs, not breathing. As a paramedic, Johnson said, there are a set of standard steps taken to give the victim treatment.

“One of the first things we always looked at was their pupils,” she said. “If their pupils were what we called ‘pinpoint,’ or very tiny, we knew it was an opioid. Probably heroin. Typically, that’s what it was. Then we would immediately start bagging the person. We use a bag mask — a mask that goes over their face that oxygen goes into — and we’re forcing air into their lungs.”

Now retired, Johnson worked as a paramedic in West Virginia for 16 years.

Sherleena Buchman is a practicing nurse and assistant professor in Ohio University’s nursing school.

“Generally, an overdose means that the body has respiratory depression,” Buchman said. “The person may not have completely stopped breathing, but their breathing is so shallow that they are not getting enough oxygen to maintain consciousness. Essentially, they forget to take a breath.”

FINAL Opioid GraphicEven if an individual survives an overdose, long-term heroin usage inflicts permanent damage by changing the brain’s physical structure. Repeated abuse creates imbalances in neuronal and hormonal systems that produce physical dependence and tolerance, according to the National Institute on Drug Abuse.

Withdrawal symptoms — insomnia, muscle pain, vomiting and cold flashes — may also persist months after heroin is injected. The institute reports that, while such symptoms peak between 24 and 48 hours after the most recent dosage, some individuals experience these afflictions for months.

At the beginning of Johnson’s career, she said drug overdose was a problem but not integrated into her daily routine. Then, the situation escalated.

“The last several years it got worse and worse,” she recalled. “When I retired, and it’s been a little over a year now, I just knew that day every single shift I went in, I was going to be running several overdoses. Heroin overdoses, usually.”

Some shifts, Johnson said, she would revive the same person multiple times.

“We had one guy that overdosed three times in one day,” she said. “When you get to know your patients by name because of that, it’s just kind of depressing.”

Statistically, it’s no surprise Johnson and her team were reviving multiple individuals during a single shift. In both 2016 and 2017, Cabell County led the state’s 55 counties in overdose deaths, according to data from the West Virginia Health Statistics Center. In 2016, West Virginia had the highest rate of opioid-related overdose deaths in the country. Per 100,000 deaths in the state, 43.4 were attributed to opioids, according to the National Institute on Drug Abuse.

“It was not at all unusual for us to have several overdoses in the same location,” she said. “We got called to a Wendy’s west end of Huntington one day for a double overdose. It was two women that were in the bathroom, the handicapped stall because, of course, it was bigger. Both of them in there passed out.”

Johnson and a few others crawled under the bathroom door, their uniforms raking up dirt, to unlock the stall and revive the two women. The next shift, her crew would be in a parking lot reviving a victim whose child sat in the back seat, terrified.

Over time, Johnson grew discouraged. Day after day, she watched minds and bodies submit to drugs.

“I love my job. I love being able to take care of my patients, but I sometimes feel cheated,” she said. “And maybe that’s not the way to look at it. But I felt like I was being cheated from taking care of people who had legitimate emergencies, like somebody who is having a heart attack… It just felt different. But I gave every patient my care, to the best of my ability.”

Buchman said she believes the use of the medication naloxone is an effective combatant. Naloxone is commonly known by its brand name, Narcan, which is the device that delivers naloxone to the body.

“Narcan is an antidote to opioids,” she said. “Narcan essentially helps to reverse the respiratory depression and restores breathing. Narcan is a reactive solution as it only works after an overdose of an opioid has occurred. It is not a long-term solution. I believe that education is a key to a long-term solution.”

Johnson also said that combating the crisis begins with education. Even children, she said, are susceptible to the dangerous habits of substance abuse.

“We’re finding that children are using gateway drugs,” she said “It’s nothing for kids to be smoking pot when they’re 9 or 10 years old or getting into their parent’s medicine cabinet. After a while those don’t work, so you move on to something else, like heroin or crack.”

There is no long-term solution, Johnson said. Toward the end of her career, she said there was little that happened that surprised her. She distinctly remembers when a wave of black tar heroin struck Cabell County, resulting in massive amounts of overdose deaths. Black tar heroin is known for its dark color and sticky consistency, which is a result of its processing methods.

“When it (black tar heroin) came through here several years ago, we had a lot of deaths within a short period of time,” Johnson said. “Then it eased up a little bit. Then they started cutting it with fentanyl. Fentanyl is very potent. It’s like 100 times stronger than morphine. When they were cutting this heroin with fentanyl, because it makes it cheaper to produce, people were dropping like flies. It was nuts.”

And people continued to drop “like flies,” as Johnson said she remembers seeing the same patients four or five times a day who repeatedly overdosed. Even amid treatment centers popping up around town and attempts at increasing resources for addicts, Johnson said some individuals have no real intentions of getting help.

“In the back of the ambulance people would tell me, ‘I don’t want to do this. I can’t do this again,’ and I’d say ‘If you want help, you can get help. But you have to stick with it,’” she said. “A lot of times they would have really good intentions and just not be able to fight it. Some people just don’t have that strong of a will.”

Buchman said finding a solution to the crisis requires participation and dedication from all of society because few people go untouched by the problem.

“As a human being, we should all want to be educated and prepared to help each other in any way possible,” she said. “There is not one person that I know that has not been affected by the opioid crisis in one way or another.”